Using steriod (Prednisone) to treat MAC/Bronchiectasis exacerbation

Posted by caontm @caontm, Jun 20 8:50pm

I recently had a flare-up (fever, cough, short of breath) and hospitalized for 2 weeks. Doctor ran several sputum samples for Gram stain and cultures, the AFB stain is positive (+++), but didn't find any other bacteria in the sputum. They initially put me on Zosyn (piperacillin/tazobactam) (IV) and Azythomycin (oral), but no clear improvement of fever. Then I started on steriod IV (methylprednisolone)for 7 days, followed by Prednisone 10mg for 1 day, and 5mg for 1 day. At the same time, I was put on different antibiotics (moxifloxacin + Tigecycline) for 9 days. Dr suggested I was having COPD from the MAC complication. My fever and cough improved and I was discharged. However, two days after discharge, my fever returned, i had extreme fatigue. I'm now back on Prednisone 10mg for a day and will try to keep it at 7.5mg. It helped with fever. I wonder if anyone had used steriod to treat MAC exacerbation, and if so, did you have similar steriod withdrawl symptoms. What is your steriod dosage to control withdrawal and for how long to stop steriod completely. Thanks.

Interested in more discussions like this? Go to the MAC & Bronchiectasis group.

Hello, this is a complicated question. Usual protocol is to avoid steroids when treating an infection flare because it suppresses the immune response. However, it is usual to use it to treat shortness of breath with asthma, so the doctors must decide which need is more pressing.
When I have had high dose steroids to treat an exacerbations, the usual taper has been to lower the dosage by about 2.5 mg every 3 to 5 days.
But using steroids to lower your fever is a little like using a cannon to kill a mouse – acetominephin (paracetemol) or ibuprofen is a more usual way to handle that, and does not suppress the body's immune response.
MAC treatment typically takes many months to suppress the infection and involves use of several aantibiotics in combination. Have you eve been on that regimen?
Sue

REPLY

I think Sue's example of a cannon to kill a mouse is great. It is not typical to treat a fever with Prednisone. As a RN have not seen it used in that fashion. Usually it would be used as a systemic anti-inflammatory. It is a wonderful drug and a horrible drug. It does provide great improvement but has side effects that need to be monitored. I wonder if it was prescribed more as an overall anti-inflammatory to treat you? I have bronchiectasis and no MAC (so far) but it does not seem many people on this forum have prednisone as a standard treatment. That would be a good question for your doc.

REPLY
@gej53

I think Sue's example of a cannon to kill a mouse is great. It is not typical to treat a fever with Prednisone. As a RN have not seen it used in that fashion. Usually it would be used as a systemic anti-inflammatory. It is a wonderful drug and a horrible drug. It does provide great improvement but has side effects that need to be monitored. I wonder if it was prescribed more as an overall anti-inflammatory to treat you? I have bronchiectasis and no MAC (so far) but it does not seem many people on this forum have prednisone as a standard treatment. That would be a good question for your doc.

Jump to this post

Yes, dr prescribed steriod as systematic treatment of inflamation, but maybe the tapering off was too drastic (as shown in attachment), it caused me severe side effects (extreme fatigue, fever). I've seen other discussions on Mayo Connect about tapering off of predisone which suggests much gradual reduction is common. Mine was from 20mg to 10mg to 5mg in 3 days. No wonder it caused havoc on me.

REPLY
Please sign in or register to post a reply.
  Request Appointment